Alert archive / Kansas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 43, NWS Dodge City, KS

April 24, 2007Hamilton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 24, 2007, 5:48 PM MDT for Hamilton County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 24, 2007, 5:48 PM MDT (23:48 UTC)
Expired
Apr 24, 2007, 6:45 PM MDT
In force
57 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Hamilton County, KS

The radar

The Goodland radar (KGLD), 136 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2007-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2007-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 203 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1339 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
203 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
1.3
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 242347
SVRDDC
KSC075-250045-
/O.NEW.KDDC.SV.W.0043.070424T2348Z-070425T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
548 PM MDT TUE APR 24 2007

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN HAMILTON COUNTY IN SOUTHWEST KANSAS.

* UNTIL 645 PM MDT

* AT 546 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES NORTH OF COOLIDGE...AND MOVING SOUTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  COOLIDGE...
  RURAL RESIDENCES OF NORTHWESTERN HAMILTON COUNTY.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.

LAT...LON 3825 10186 3825 10204 3802 10204 3802 10185

$$

KRUSE
2 follow-up statements
000 
WWUS53 KDDC 250020
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
719 PM CDT TUE APR 24 2007

KSC075-250045-
/O.CON.KDDC.SV.W.0043.000000T0000Z-070425T0045Z/
HAMILTON KS-
619 PM MDT TUE APR 24 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR NORTHWESTERN HAMILTON COUNTY...

AT 610 PM MDT...A STORM SPOTTER REPORTED QUARTER SIZE HAIL. THIS 
STORM WAS LOCATED 7 MILES NORTH OF COOLIDGE...MOVING SOUTH AT 10 MPH.

LAT...LON 3825 10186 3825 10204 3802 10204 3802 10185

$$

KRUSE
000 
WWUS53 KDDC 250042
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
742 PM CDT TUE APR 24 2007

KSC075-250052-
/O.EXP.KDDC.SV.W.0043.000000T0000Z-070425T0045Z/
HAMILTON KS-
642 PM MDT TUE APR 24 2007

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HAMILTON COUNTY
EXPIRES AT 645 PM MDT...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO
LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL
WILL STILL BE POSSIBLE OVER NORTHWESTERN HAMILTON COUNTY.

LAT...LON 3825 10186 3825 10204 3802 10204 3802 10185

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:02 PM MDT, 4 hours 46 minutes earlier.

Area forecast discussion, Apr 24, 1:02 PM MDT, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
202 PM CDT TUE APR 24 2007

.DISCUSSION...

DAYS 1-2...

COOLER TEMPERATURES WILL RETURN AFTER A COUPLE OF DAYS OF ACTIVE
SPRING LIKE WEATHER. TODAY ALL MODELS ARE IN GOOD AGREEMENT WITH
THE UPPER LOW WHICH AT 12Z WAS LOCATED OVER NC NM/SC CO. AS THIS
SYSTEM SLOWLY MOVES EAST OVER THE NEXT 24 HOURS COLDER AIR LOCATED
OVER NE CO AND SW NEBRASKA WILL RETURN TO WESTERN KANSAS. 12Z
ANALYSIS WAS SHOWING 85H TEMPS AROUND 5C ACROSS NEBRASKA WITH SFC
TEMPS AT 17Z MAINLY IN THE 40S. THIS IS THE AIR MASS WHICH BE
MOVING INTO WESTERN KS WEDNESDAY AS THE UPPER LOW SLOWLY MOVES
EAST ACROSS KS. MOISTURE WRAPPING AROUND A LOW PRESSURE SYSTEM
MOVING EAST ALONG THE KS/OK BORDER ALONG WITH SOME MID LVL FGEN
WEDNESDAY WILL NOT ONLY KEEP SKIES CLOUDY BUT SOME -RW WILL ALSO
BE LIKELY THROUGH THE DAY. GIVEN THIS AND GOOD CAA WILL LOWER
HIGHS INTO THE UPPER 40S TO LOWER 50S. A TIGHT GRADIENT BETWEEN
THE SFC LOW PROGGED IN NC OK AND HIGH PRESSURE OVER NEBRASKA AND
NE COLORADO WILL PRODUCE SOME WINDY CONDITIONS AS WELL. WINDS WILL
APPROACH ADVISORY CRITERIA DURING THE DAY BUT AT THIS TIME IT
LOOKS MARGINAL AND WILL LET NEXT SHIFT REEVALUATE THIS.

SEE LITTLE REASON TO DEVIATE FROM CURRENT TREND OF ENDING PCPN
WEDNESDAY NIGHT WITH SKIES GRADUALLY CLEARING FROM THE WEST AFTER
MIDNIGHT. BASED ON CLEARING SKIES AND PROGGED DWPTS IT COULD BE A
CHILLY NIGHT. AT THIS TIME HOWEVER APPEARS WINDS MAY STAY SOME SO
DECIDED NOT TO STRAY FAR FROM CURRENT FORECAST. THE EXCEPTION WILL
BE IN OUR SW WHERE A FEW MODELS SUGGEST THE CENTER OF THE HIGH
WILL BE LOCATED.

DAYS 3-7...

NOT MANY CHANGES PLANNED IN THE EXTENDED. MODELS CONTINUING TREND
OF SWING ANOTHER SYSTEM ACROSS SOUTHWEST KANSAS BY FRIDAY. WILL
CONTINUE WITH A SLIGHT CHANCE FOR SHOWERS WITH PASSING SYSTEM.
SOUTHWEST KANSAS SHOULD BE ON NORTH SIDE OF SURFACE LOW. ISENTROPIC
LIFT IS MINIMAL DURING THIS TIME BUT ENOUGH TO WARRANT A MENTION OF
SHOWERS. WILL SEE PATTERN SHIFT TO MORE RIDGING ACROSS THE PLAINS BY
THE WEEKEND. FRIDAY INTO SATURDAY, COOLER TEMPERATURES ARE EXPECTED
AS NEXT UPPER SYSTEM MOVES SOUTHEAST ACROSS CWA. COOLER NORTHERLY
WINDS WILL BE PULLED INTO SOUTHWEST KANSAS KEEPING OVERALL
TEMPERATURES ON THE COOLER SIDE. STARTING SUNDAY, TEMPERATURES WILL
BEGIN TO CLIMB INTO THE 70S AND 80S ACROSS THE AREA UNDER THE RIDGE.
H85 TEMPERATURES WARM INTO MID TO UPPER TEENS ON SUNDAY AND TO +20C
BY MONDAY. COULD EVEN SEE MID TO UPPER 80S BY MID WEEK NEXT WEEK.

&&

.AVIATION...

DISCUSSION FOR 18Z TAFS.

DRY SLOT HAS WORKED INTO GCK WITH DRYLINE NOW EAST OF DDC. SKIES
HAVE CLEARED IN GCK AND WILL CLEAR SHORTLY IN DDC. FURTHER NORTH IN
HYS, CONTINUE TO SEE CLOUDS AS DRYLINE IS STILL WEST. DID ADD
MENTION OF VCTS ACROSS THIS LOCATION CONSIDERING CONVECTION COULD
DEVELOP IN VICINITY OF TAF SITE AT ANYTIME. AS POWERFUL SYSTEM GAINS
STRENGTH AND MOVES EAST OF THE ROCKIES, LOW CLOUDS AND RAIN SHOWERS
WILL WRAP AROUND THE BACKSIDE. CONDITIONS WILL RAPIDLY DETERIORATE
FROM IN GCK BY 05Z WED. SHOWERS AND MVFR CEILINGS ARE LIKELY BY THIS
TIME. IFR CONDITIONS WILL BE LIKELY OVERNIGHT TONIGHT ACROSS ALL
SITES. DDC WILL START SEEING SHOWERS BY 07Z WED AS CLOUD DECKS
LOWER. AT HYS, DECKS WILL LOWER TO AROUND 1500 FT AGL BY 03Z WED.
SHOWERS WILL REMAIN THROUGH TAF PERIOD IN DDC/HYS. MORE INTERMITTENT
SHOWERS WILL BE LIKELY IN GCK THROUGH PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  46  50  39  62 /  80  80  30  10
GCK  44  48  39  63 /  60  40  20  10
EHA  43  52  41  68 /  60  40  10   0
LBL  43  51  40  67 /  60  40  20   0
HYS  46  49  41  60 /  90  40  30  10
P28  52  56  43  64 /  80  80  30  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN18/30/30
Hazardous weather outlook, Apr 24, 9:35 AM MDT, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1035 AM CDT TUE APR 24 2007

KSZ030-031-043>046-064-065-251000-
ELLIS-HODGEMAN-LANE-NESS-PAWNEE-RUSH-SCOTT-TREGO-
1035 AM CDT TUE APR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A DRYLINE WILL MOVE EAST AND BE LOCATED ALONG A LINE FROM JETMORE TO
SCOTT CITY AROUND NOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE DRYLINE AS IT CONTINUES TO MOVE NORTH AND EAST. THUNDERSTORMS
THAT DEVELOP WILL BECOME SEVERE WITH LARGE HAIL, DAMAGING WINDS AND
POSSIBLE TORNADOES. THE THREAT FOR SEVERE WEATHER WILL BE DIMINISHING
AFTER 3 PM

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON FOR SEVERE WEATHER SPOTTING
AND REPORTS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ061>063-077-078-088-251000-
CLARK-FINNEY-FORD-GRAY-HAMILTON-KEARNY-
1035 AM CDT (935 AM MDT) TUE APR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

A DRYLINE WILL MOVE ACROSS THE AREA AND SHIFT NORTH AND EAST OF THE
BY THE EARLY AFTERNOON. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG THE DRYLINE AROUND NOON BUT MOVE QUICKLY OUT OF THE AREA
THROUGH 2 PM.  THUNDERSTORMS THAT DEVELOP MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS AS THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON FOR SEVERE WEATHER SPOTTING
AND REPORTS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ074>076-084>087-251000-
GRANT-HASKELL-MEADE-MORTON-SEWARD-STANTON-STEVENS-
1035 AM CDT TUE APR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON FOR SEVERE WEATHER SPOTTING
AND REPORTS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ066-079>081-089-090-251000-
BARBER-COMANCHE-EDWARDS-KIOWA-PRATT-STAFFORD-
1035 AM CDT TUE APR 24 2007

SURFACE LOW PRESSURE LOCATED OVER SOUTHEAST COLORADO THIS MORNING
WILL MOVE INTO SOUTHWEST KANSAS THIS AFTERNOON. A DRYLINE EXTENDING
SOUTH FROM THE LOW WILL MOVE OUT ACROSS SOUTHWEST KANSAS TODAY AND
SHOULD BE LOCATED ALONG A LINE FROM COLDWATER THROUGH DODGE CITY
AROUND NOON AND THEN MOVE QUICKLY EAST. THUNDERSTORMS ARE EXPECTED
TO DEVELOP ALONG THE DRYLINE AS THE AFTERNOON PROGRESSES.
THUNDERSTORMS THAT DEVELOP WILL BECOME SEVERE WITH LARGE HAIL,
DAMAGING WINDS AND POSSIBLE TORNADOES. THE THREAT FOR SEVERE WEATHER
WILL BE DIMINISHING AFTER 3 PM.

18

In the hours before

Local storm report, Apr 24, 1:48 PM MDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
248 PM CDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             8 SSE OFFERLE           37.78N 99.50W
04/23/2007  E0.75 INCH       EDWARDS            KS   PUBLIC

0743 PM     HAIL             1 E OFFERLE             37.89N 99.54W
04/23/2007  E1.50 INCH       EDWARDS            KS   PUBLIC

            ALSO REPORTED HAIL DAMAGE IN THE TOWN OF OFFERLE.

&&

26
Local storm report, Apr 24, 3:17 PM MDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
417 PM CDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             14 SE KINSLEY           37.78N 99.23W
04/23/2007  E1.00 INCH       EDWARDS            KS   TRAINED SPOTTER

&&

26

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 6:31 PM MDTSevere Thunderstorm WarningDDCClark, Comanche44 min
Apr 23, 6:32 PM MDTSevere Thunderstorm WarningDDCEdwards, Ford21 min
Apr 23, 6:36 PM MDTSevere Thunderstorm WarningDDCFord12 min
Apr 23, 6:38 PM MDTTornado WarningDDCClark, Comanche37 min
Apr 23, 6:51 PM MDTSevere Thunderstorm WarningDDCEdwards, Pawnee39 min
Apr 23, 7:12 PM MDTTornado WarningDDCClark, Comanche33 min
Apr 23, 7:39 PM MDTTornado WarningDDCComanche36 min
Apr 23, 8:09 PM MDTTornado WarningDDCKiowa36 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.